Florida, 2021

Damaging Wind in Florida, December 21, 2021

December 21, 2021 · NWS MFL · 1 event in 1 county or zone

A strong low pressure system over the Gulf of Mexico and attendant cold front moved across South FL, bringing severe storms with it. A Tornado Watch was issued during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A strong low pressure system over the Gulf of Mexico and attendant cold front moved across South FL, bringing severe storms with it. A Tornado Watch was issued during the early morning hours. An unstable atmosphere and plentiful moisture preceded the front, and strong winds aloft aided in the development of thunderstorms with strong wind gusts across portions of Miami-Dade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Dec 21, 9:37 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Dec 21, 9:37 AM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Miami FL
937 AM EST Tue Dec 21 2021

...Strong/Severe Storms Possible through Early Evening...

.UPDATE...
What a wild start to the morning across portions of SW Florida.
The Tornado Watch issued earlier is set to expire at 10AM this
morning as convection associated with an approaching cold front
sweeps eastward. As the threat along the west coast diminishes
going into the afternoon, the threat across the east will increase
as the dynamics push eastward. Unfortunately, am not liking what
am seeing on satellite this morning as peaks of sunshine are
making their way to the surface. This sunshine will enhance
diurnal heating and likely steepen lapse rates across the east
coast which in turn can make for some rather robust and
interesting cells late this morning into the late afternoon/early
evening hours.

MFL's 21/12Z sounding measured a PW of 1.72 inches, which is ~2
standard deviations above the climatological mean for this time of
year, or in the 97-99th percentile, along with effective bulk
shear ~30kt which is conducive for cell organization. After RAOB
analysis, forecast DCAPE is projected to increase up to 1000 J/kg,
0-3km SRH is forecast to exceed 200 m2/s2, and the VWP
insinuating winds in the 30-40kt range in the 850-750mb layer.
While MLCAPE<1000 J/kg will have a limiting effect on storm
intensity to some degree, the aforementioned criteria will still
facilitate strong to severe storm development across the east
coast late this morning into the late afternoon/early evening
hours, even more so if sunshine and heating stick around. Main
hazards continue to be strong to damaging wind gusts, small hail,
and isolated tornadoes. In regards to heavy rainfall and flooding,
the area has seen some relatively dry weather and antecedent soil
conditions are favorable for absorption. Showers/storms that
develop will also move fairly quick from west to east as steering
flow is in excess of 30kt.

Not too much change to ongoing forecast as the greatest potential
for damaging wind gusts will generally be associated with the
primary line of thunderstorms that organizes ahead of the cold
front, while hail/tornadoes will be more likely with discrete
supercells that form within a deeper sheared environment ahead of
the system. In terms of timing, the greatest chances for
strong/severe thunderstorms will be as follows:

-Western Half (Mainland Monroe, Collier, Hendry, Glades): Through
 late morning/early afternoon
-Eastern Half (Palm Beach, Broward, Miami-Dade): Late morning
 through early evening

As the front swiftly pushes through South FL later tonight/early
Wednesday AM, breezy W/NW winds will advect a much cooler and
drier airmass, leading to a picture perfect day Wednesday.

&&

.PREV DISCUSSION... (Issued 639 AM EST Tue Dec 21 2021)

AVIATION(12Z TAFS)...
A cold front tracking across the area with showers and
thunderstorms possible through the morning and afternoon. Strong
to severe storms will be possible with gusty winds. TEMPOs
included for all terminals for the convection this morning and
afternoon. Short-fused amendments may be necessary if any of the
stronger storms form and move over the terminals. Activity will
diminish across the region west to east with breezy W/NW winds and
a general clearing trend behind the frontal passage

PREV DISCUSSION... (Issued 309 AM EST Tue Dec 21 2021)

SHORT TERM (Today through Wednesday)...

The feature of concern for today will be a baroclinically induced
Gulf cyclone. Robust H500 short-wave troughing exists aloft and
is favorably positioned upstream (northwest) of the surface low,
resulting in cyclogenesis over the warm Gulf of Mexico waters.
Prognostic solutions have trended towards increasing intensity
(deepening surface low near 1005 mb) and slight southward shift
in the current forecast track. A strong veering wind signal will
result from this stout cyclone, which will result in elongated
hodographs (commensurate with increasing wind shear) as well as
low LFCs associated with deep forcing for ascent. 0-3 km SRH
values around 150-200 m^2/s^2 and a cloud-layer mean wind
orthogonal to frontal boundary suggest that a few discrete storms
may develop ahead of the main boundary. While ML CAPE < 1000 J/kg
will have a limiting effect on storm intensity, the following
impacts will be possible with strong/severe thunderstorms that
develop today:

-Strong to damaging wind gusts
-Small hail (generally less than 1 inch in diameter)
-A brief tornado or two

The greatest potential for damaging wind gusts will generally be
associated with the primary line of thunderstorms that organizes
ahead of the cold front, while hail/tornadoes will be more likely
with discrete supercells that form within the open warm sector in a
deeper sheared environment ahead of the system. In terms of timing,
the greatest chances for strong/severe thunderstorms will be as
follows:

-Western Half (Mainland Monroe, Collier, Hendry, Glades): Early
 morning through early afternoon
-Eastern Half (Palm Beach, Broward, Miami-Dade): Late morning
 through early evening

Additionally, elevated wind speeds will be realized near the system,
and a Wind Advisory is in effect for Collier, Hendry, Glades, and
Palm Beaches counties through this afternoon/evening for occasional
gusts of over 35 mph.

As the front swiftly clears the region later tonight/early
Wednesday, it will remain breezy, with west/northwesterly winds
advecting a brisk airmass southward. Temperatures will generally
be in the mid 50s/lower 60s overnight tonight. The cool/dry
airmass will yield very low rainfall chances (near zero in many
locations) as we approach the holiday weekend.

LONG TERM (Wednesday Night through Tuesday)...

After an active short-term, our weather will settle into a
pleasant and mainly dry pattern for Christmas Eve and Christmas
weekend. Wednesday night/Thursday morning is expected to be the
coolest time frame as a continental high pressure builds into
Florida from the eastern U.S. Low temperatures Thursday morning are
forecast to range from the mid to upper 40s around Lake Okeechobee
down to Alligator Alley, with lower to mid 50s elsewhere.
Temperatures will slowly moderate Christmas Eve through Christmas
weekend, but lows will remain near or even a little below normal
through Christmas morning, then mainly in the 50s and 60s to begin
next week. High temperatures are forecast to be in the 70s through
Christmas, with values in the lower 80s gradually returning Sunday
into early next week as strong high pressure aloft builds over
Florida from the Gulf of Mexico.

Some models are hinting at perhaps light showers over the Gulf
Stream and near the SE Florida coast Christmas Eve/Christmas
morning, but for now keeping the entire long term portion of the
forecast dry as high pressure dominates surface and aloft and the
airmass remains moderately dry.

MARINE...

Gulf low pressure will impact the local waters today, as strong
to severe thunderstorms are possible ahead of the system. Enhanced
wind gusts, tornadic waterspouts, small hail, and frequent
lightning are all possible with robust thunderstorms that develop
today. Additionally, a Gale Warning is in effect this morning
through the evening for the Gulf waters, and late morning through
overnight hours for Lake Okeechobee and the Atlantic waters. SCA
conditions will linger in the wake of the front through Wednesday
before tapering off as the system moves well away from the region.
Elevated waves around 5 to 8 ft and rough seas will be likely
today through Wednesday in association with the passing cold
front. Wind and seas will then gradually decrease as we approach
Christmas Day and surface high pressure settles back over the
region.

BEACHES...

Hazardous beach conditions will transpire today in association
with the Gulf low, and thus a high risk of rip currents is in
effect this morning through Wednesday evening for Gulf and
Atlantic beaches. Surf will become quite rough at the Gulf
beaches today due to the strong onshore wind. Conditions will
gradually improve as the system moves over the Atlantic tonight,
though an elevated risk for rip currents may linger through the
end of the week, especially at the Atlantic beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            62  74  56  76 /  20   0   0   0
West Kendall     61  76  53  76 /  20   0   0   0
Opa-Locka        61  74  54  76 /  20   0   0   0
Homestead        61  75  54  75 /  30   0   0   0
Fort Lauderdale  62  74  57  76 /  20   0   0   0
N Ft Lauderdale  61  73  55  75 /  20   0   0   0
Pembroke Pines   59  74  53  76 /  20   0   0   0
West Palm Beach  58  71  53  74 /  20   0   0   0
Boca Raton       60  72  54  75 /  20   0   0   0
Naples           62  72  52  74 /  10  10   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 4 PM EST this afternoon for FLZ063-066-069-
     070.

     Wind Advisory until 7 PM EST this evening for FLZ067-068-168.

     High Rip Current Risk through Wednesday evening for FLZ069-168-
     172-173.

AM...Small Craft Advisory until 10 AM EST this morning for AMZ610-650-
     651-670-671.

     Small Craft Advisory from 10 PM this evening to 10 AM EST
     Wednesday for AMZ650-651-670-671.

     Gale Warning until 10 PM EST this evening for AMZ650-651-670-671.

     Small Craft Advisory until 10 AM EST Wednesday for AMZ630.

     Small Craft Advisory from 7 PM this evening to 1 AM EST
     Wednesday for AMZ610.

     Gale Warning until 7 PM EST this evening for AMZ610.

GM...Small Craft Advisory from 7 PM this evening to 7 AM EST
     Wednesday for GMZ656-657-676.

     Gale Warning until 7 PM EST this evening for GMZ656-657-676.

&&

Update/Aviation...Fell
Today through Wednesday and Marine...Bhatti
Wednesday Night through Monday...Molleda

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Dec 21, 10:13 AM EST, 47 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1013 AM EST Tue Dec 21 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
220915-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1013 AM EST Tue Dec 21 2021

...A Few Severe Thunderstorms Possible Today...
...Dangerous Marine and Beach Conditions Today...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: A few severe thunderstorms will be possible today. The
strongest thunderstorms will be capable of producing damaging wind
gusts, isolated tornadoes, hail, and frequent lightning.

Tornadoes: A few tornadoes are possible with severe thunderstorms
that develop today.

Hail: Severe thunderstorms that develop today may be capable of
producing hail.

Waterspouts: An elevated risk for tornadic waterspouts exists today
across all local waters.

Flooding: Localized flooding will be possible across metropolitan
locations of the east coast and west coast.

Marine: Elevated winds and seas ahead of an approaching cold front
will result in dangerous marine conditions today.

Rip Currents: There is a high risk for rip currents across all
coastal beaches.

Wind: Breezy conditions will accompany an approaching cold front,
mainly affecting Collier County and locations near Lake Okeechobee. A
Wind Advisory is effect for SW and northern areas of South FL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Hazardous marine and beach conditions will continue in the wake of a
passing cold front, though will gradually improve with time. A Small
Craft Advisory through Wednesday morning/evening for the
Gulf/Atlantic waters, while a high risk for rip currents continues
across all beaches through at least Wednesday afternoon.

Cold temperatures in the wake of the cold front, with wind chills in
the low-mid 40s possible across the Lake Okeechobee Region Thursday
and Friday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Fell

In the hours before

Special weather statement, Dec 21, 5:41 AM EST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Miami FL
541 AM EST Tue Dec 21 2021

FLZ069-070-211130-
Coastal Collier County FL-Inland Collier County FL-
541 AM EST Tue Dec 21 2021

...A strong thunderstorm will impact portions of northwestern Collier
County through 630 AM EST...

At 541 AM EST, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud 12 miles
southwest of Lovers Key State Park, or 14 miles west of Bonita
Springs, moving northeast at 50 mph.

HAZARD...Funnel clouds, wind gusts of 50 to 55 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Naples, Immokalee, Golden Gate Estates, Naples Park, Orangetree,
Golden Gate, Big Corkscrew Island, Vineyards, North Naples, East
Naples, Pelican Bay, Corkscrew Swamp Sanctuary, Quail Creek Estate
and Lake Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

A Tornado Watch remains in effect until 1000 AM EST for southwestern
Florida.

&&

LAT...LON 2633 8185 2633 8182 2632 8182 2632 8166
      2642 8166 2642 8157 2651 8156 2639 8142
      2611 8180 2611 8185
TIME...MOT...LOC 1041Z 233DEG 43KT 2628 8201

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Kelly
Special weather statement, Dec 21, 7:57 AM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Miami FL
757 AM EST Tue Dec 21 2021

FLZ067-211330-
Inland Palm Beach County FL-
757 AM EST Tue Dec 21 2021

...A strong thunderstorm will impact portions of northwestern Palm
Beach County through 830 AM EST...

At 756 AM EST, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Pahokee, moving northeast at 40 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Belle Glade, Pahokee, Canal Point, Fremd Village-Padgett Island and
Port Mayaca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2696 8061 2696 8037 2695 8037 2676 8053
      2670 8066 2683 8078 2700 8062
TIME...MOT...LOC 1256Z 224DEG 34KT 2682 8065

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kelly
Special weather statement, Dec 21, 8:27 AM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Miami FL
827 AM EST Tue Dec 21 2021

FLZ069-070-075-211415-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
827 AM EST Tue Dec 21 2021

...A strong thunderstorm will impact portions of southeastern Collier
and northern Mainland Monroe Counties through 915 AM EST...

At 827 AM EST, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near
Chokoloskee, moving northeast at 35 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Big Cypress National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

A Tornado Watch remains in effect until 1000 AM EST for southwestern
Florida.

&&

LAT...LON 2575 8128 2589 8136 2612 8100 2589 8089
      2581 8105
TIME...MOT...LOC 1327Z 239DEG 32KT 2584 8127

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kelly
Special weather statement, Dec 21, 8:59 AM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Miami FL
859 AM EST Tue Dec 21 2021

FLZ070-071-073-211445-
Inland Broward County FL-Inland Collier County FL-Inland Miami-
Dade County FL-
859 AM EST Tue Dec 21 2021

...A strong thunderstorm will impact portions of east central Collier
and Broward Counties through 945 AM EST...

At 859 AM EST, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near Big
Cypress National Preserve, or 26 miles northeast of Chokoloskee,
moving northeast at 35 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Miccosukee Indian Reservation, Mile Marker 30 On Alligator Alley,
Intersection Alligator Alley And Miami Canal, Miccosukee Service
Plaza, Big Cypress National Preserve and West Broward Rec. Area On
Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

A Tornado Watch remains in effect until 1000 AM EST for southwestern
Florida.

&&

LAT...LON 2593 8099 2604 8109 2632 8067 2614 8051
      2602 8072 2599 8081 2598 8087
TIME...MOT...LOC 1359Z 238DEG 32KT 2600 8099

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kelly
Special weather statement, Dec 21, 9:45 AM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Miami FL
945 AM EST Tue Dec 21 2021

FLZ073>075-173-174-211530-
Mainland Monroe FL-Metropolitan Miami Dade FL-Far South Miami-
Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
945 AM EST Tue Dec 21 2021

...Strong thunderstorms will impact portions of southern Mainland
Monroe and Miami-Dade Counties through 1030 AM EST...

At 945 AM EST, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from near Fortymile Bend to near Shark Valley Obs Tower to
near Flamingo. Movement was northeast at 30 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Homestead, Homestead General Airport, The Redland, Flamingo, Doral,
Florida City, Naranja, Richmond West, Country Walk, Kendale Lakes,
Leisure City, Pennsuco, Everglades National Park, The Hammocks, Royal
Palm Ranger, Shark Valley Obs Tower, West Kendall, Intersection Krome
And Kendall Drive, Mahogany Hammock and Miccosukee Resort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2513 8103 2595 8075 2595 8037 2525 8044
      2520 8050 2521 8057 2523 8052 2524 8054
      2523 8054 2524 8055 2524 8057 2518 8061
      2518 8062 2520 8060 2518 8066 2516 8065
      2514 8078 2518 8081
TIME...MOT...LOC 1445Z 241DEG 28KT 2580 8077 2558 8081 2520 8097

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kelly
Special weather statement, Dec 21, 10:25 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Miami FL
1025 AM EST Tue Dec 21 2021

FLZ071>074-172>174-211615-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Far South Miami-
Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
1025 AM EST Tue Dec 21 2021

...Strong thunderstorms will impact portions of central Miami-Dade
and southern Broward Counties through 1115 AM EST...

At 1025 AM EST, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from near Miccosukee Resort to near Intersection Krome And
Kendall Drive to near Royal Palm Ranger. Movement was east at 35 mph.

HAZARD...Funnel clouds and wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Miami, Hialeah, Pembroke Pines, Hollywood, Miramar, Miami Beach,
Homestead, Coral Gables, Key Biscayne, South Miami, Surfside,
Homestead General Airport, Miami Gardens, Turkey Point, Virginia Key,
Hallandale, Homestead Miami Speedway, Black Point, The Redland and
Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2600 8004 2580 8004 2560 8013 2552 8009
      2530 8018 2535 8027 2520 8050 2521 8057
      2523 8052 2524 8054 2523 8054 2524 8055
      2524 8057 2518 8061 2518 8062 2520 8061
      2517 8068 2568 8062 2601 8044
TIME...MOT...LOC 1525Z 265DEG 31KT 2585 8046 2563 8054 2536 8059

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kelly

The radar

The Miami radar (KAMX), 26 km away, was scanning. The volume nearest the first event began at 16:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
December 21, 11:00 AM EST
Where
Miami-Dade County, 1.52 mi SSW of Miami
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
25.750, -80.210

A member of the public reported via social media damage to a car windshield due to a wind driven coconut associated with a strong thunderstorm moving through the area. Wind observations surrounding the area were in the 35 to 45 mph range.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995932.